Kentucky, 2019

Flash Flooding in Kentucky, July 18, 2019

July 18, 2019 · NWS JKL · 2 events in 2 counties and zones

Showers and thunderstorms intensified in coverage and intensity during the evening of July 17th, continuing into the early morning hours of July 18th. A couple of rounds of heavy rainfall occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Showers and thunderstorms intensified in coverage and intensity during the evening of July 17th, continuing into the early morning hours of July 18th. A couple of rounds of heavy rainfall occurred. One was near Kayjay in Knox County, where water entered residences and caused a road closure as 2.5 inches of rain fell. Bell County also experienced road impacts from swiftly flowing flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 18, 3:07 AM EST, 57 minutes earlier.

Area forecast discussion, Jul 18, 3:07 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
407 AM EDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday)
Issued at 407 AM EDT THU JUL 18 2019

We are still dealing with early morning convection across the
Cumberland Valley region and have kept higher PoPs going across
the area as a result. These showers and perhaps a isolated storm
could develop north of this, but most likely most convection will
remain more south. Today may be tricky on convective coverage
given the lack of synoptic lifting and building ridge aloft.
However, left over boundaries from yesterday, terrain, and ample
moisture/instability will keep at least isolated showers and
thunderstorms going for most of the area especially in the
afternoon. Some of which will contain heavy rainfall given the
moisture laden environment. The debris clouds and rainfall will
help reduce the warm temperatures at times. This will lead to heat
indices in the mid to upper 90s in most cases, which is below the
Heat Advisory criteria of 105 degrees.

Tonight the warm and muggy air will keep it uncomfortable and more
summer like. There could be more fog, but should be limited to the
typical river valleys. By Friday, upper level ridging will
continue to build in from the Plains and Midwest. The warm upper
levels will promote warm temperatures at the surface and adding
higher humidity values, we will see periods of triple digit heat
indices by Friday. However, we are coming out of a fairly wet
period, with some areas see multiple days of rainfall and not the
dryer weather preferred for higher temperatures than forecast.
Also, the CIPS analog shows no signal for heat indices greater
than 110 degrees and only very low signal for values greater than
105 degrees on Friday. There was better signal for heat index
values above 100 degrees mainly in the Bluegrass. There will also
be at least an outside chance for afternoon storms along the
higher terrain on Friday afternoon. All this combined leads to
issuing an Heat Advisory for Friday through Saturday, with the
greatest chances of more widespread triple digit heat index values
being Saturday.

.LONG TERM...(Friday through Wednesday)
Issued at 419 PM EDT WED JUL 17 2019

The primary forecast issue in the extended is going to be the heat.
Well above normal temperatures are forecast across the area to end
the week and on into the upcoming weekend. Highs on Friday and
Saturday are expected to max out in the lower 90s. Heat indices on
both of those days will top out between 99 and 106 degrees. An
excessive heat watch is in affect to address this oppressive heat.
Precipitation chances were a bit difficult to pin down this go
round. In general, the blended model data seemed to be overdoing the
precip at times, as there were periods when the GFS and ECMWF had
little if any precip in the area, while the blend had showers and
storms everywhere. Due to the uncertainty, used a modified
version of the NBM data, with adjustments made toward the more
reasonable looking GFS and ECMWF models. At this time, the model
data suggests that the rain will first begin on Saturday, along
the TN, and VA borders. By late Saturday night into early Sunday
morning, a sluggish area of low pressure that is forecast to be
positioned to our southeast, will begin interacting with a
southward moving frontal boundary. This combination of these two
systems, combined with ample low level moisture, should lead to
the highest rain chances we'll see in the extended. The front
mentioned early may even stall out across the area on Monday,
which would bring a very good chance of showers and storms to
eastern Kentucky. After a decent period of rain MOnday and Monday
evening, a ridge of high pressure is progged to push southward
across the Ohio and Tennessee valley regions. This in turn would
finally dislodge the previously stalled front. Once that boundary
is pushed out of the area, we should see a period of dry weather
to finish out the extended.

High temperatures may be quite a bit cooler the first few days of
next week, as cooler air filters in behind the departed front. Highs
next Monday, Tuesday are forecast be in the mid 80s and lower 80s
respectively. Nightly lows to begin the period will be quite warm,
with min readings in the lower 70s on tap. After a transition Monday
night, when lows are forecast to be in the mid to upper 60s, the
cooldown will be felt, with lows in the lower 60s expected for
Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 128 AM EDT THU JUL 18 2019

Showers and some embedded storms continue to plague portions of
eastern Kentucky, with the greatest coverage across the Cumberland
Valley. These will lead to temporary drops in CIGs and VIS at
times before the coverage decreases through the overnight. There
remains good agreement on the potential for low stratus overnight
into portions of the day on Thursday. Given this have most sites
decreasing to IFR or lower through the night. The lowest CIGs
should lift around 14Z to 16Z and after this mostly VFR to MVFR
will be seen. The winds will remain light through the period
outside of convection where you could see gusts of 15 to 20
knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon Friday to 8 PM EDT Saturday for KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DJ
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jul 18, 3:14 AM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
414 AM EDT Thu Jul 18 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
414 AM EDT Thu Jul 18 2019

...HEAT ADVISORY IN EFFECT FROM NOON FRIDAY TO 8 PM EDT
SATURDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today into early evening. Some storms
could produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times from Friday through
Tuesday, although the thunderstorm chances on Friday and Saturday
will be mainly confined to areas near the Virginia and Tennessee
borders.

The heat and humidity will combine to yield heat indices of
between 100 and 105 degrees from Friday afternoon through the
first part of Saturday evening. See the latest SDFNPWJKL for more
details concerning the Heat Advisory in effect for this area.

Heat indices of around, or slightly exceeding, 100 degrees will be
possible again Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GREIF

In the hours before

Special weather statement, Jul 18, 3:42 AM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
442 AM EDT Thu Jul 18 2019

KYZ085>087-180945-
Whitley-Knox-Bell-
442 AM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BELL...SOUTHWESTERN
KNOX AND CENTRAL WHITLEY COUNTIES...

At 442 AM EDT, a strong thunderstorm was located over Rye, or 11
miles north of Williamsburg, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Barbourville, Pineville, Middlesboro, Julip, Artemus, Swan Lake,
Moore Hill, Clate, Birdseye, Ponza, Goldbug, Gausdale, King, Louden,
Binghamtown, Youngs Creek, Clear Creek Springs, Bark Camp, Wasioto
and Avis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3659 8384 3687 8432 3696 8426 3694 8423
      3696 8422 3694 8416 3697 8415 3696 8414
      3697 8412 3695 8410 3696 8408 3667 8346
      3667 8351 3664 8361 3661 8367 3658 8369
TIME...MOT...LOC 0842Z 302DEG 12KT 3691 8419

GREIF

The radar

The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
July 18, 4:04 AM EST to 5:31 AM EST
Where
Knox County, 1.01 mi WNW of Kayjay to 1.19 mi NW of Kayjay
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.736, -83.847

A broadcast media outlet relayed reports of quickly flowing flood waters inundating Kentucky Highway 225 near Kayjay. Additionally, water entered residences in and around town.

Flash Flood, Bell

When
July 18, 5:45 AM EST to 6:25 AM EST
Where
Bell County, 0.91 mi W of Meldrum to 0.9 mi W of Meldrum
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.669, -83.696

Local media reported swiftly flowing water moving across a rural road in the Meldrum community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827487, 827486.